Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Swollen leg. Overweight, diabetes. Had cellulitis and necrotizing faciatis . Taken Lasix. Correct medication?

User rating for this question
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9071 Questions
My brother-in-law is 54, about 75 lbs overweight, with diabetes. His legs swelled up and his doctor prescribed Lasix which brought down the swelling. Now the back of his calves have red blotches. First, was the Lasix the correct treatment for the swelling, and second, should we be concerned about the blotches? He has suffered from cellulitis in the past which became very serious, turned into necrotizing faciatis and he almost died.
Posted Mon, 21 May 2012 in Diabetes
Answered by Dr. Praveen Tayal 3 hours later
Thanks for posting your query.
The cause of swelling in the legs in an overweight diabetic could be due to cellulitis, congestive heart failure, kidney disease, arthritis, high altitude, high salt intake and any blood clot in the veins causing DVT.
You need to get blood tests, kidney function tests, electrolyte levels, ECG and stress ECHO, venous Doppler of the legs and urine tests done to find out the cause.
Lasix causes excretion of excessive fluid from the body and is given only for the symptomatic treatment.
Specific treatment is needed after identifying the cause after a physician consultation.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor